I've had three lithotripsies the past 2 years on the same stone. Following the first two procedures, I developed a burning pain down the outside of my left leg (on the same side the procedure was performed). After 2 months the pain went away. After the third try on the stone, two days following, I developed symptoms which include lower back pain, burning sensations in my hip, hamstrings, and ankle...all on my left side. They seem to mimic sciatic problems. Does lithotripsy irritate nerves in the region of the lower back? Hopefully, these symptoms will disappear in a short time. Do you have any suggestions what to do or should I just maintain my normal level of activity?
Hematuria is the most common complication of lithotripsy. It may be possible, however uncommon, that lower back pain can also result. The symptoms you describe may be consistent with sciatica. You may want to consider further imaging tests (i.e. lumbar MRI) to evaluate any nerve compression. Typically (approximately 75-80%) the symptoms of sciatica resolve on their own or with conservative therapy.
I would be evaluated by a physician to ensure there isn't any other cause of the sciatica (i.e. a herniated disk). Physical therapy, anti-inflammatories, and/or further imaging would be the options to consider.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.